Columbia agencies respond to at least a dozen K2 overdoses

COLUMBIA, Mo. – UPDATE 9:45 p.m.: Police said between 5:30 p.m. to 6:30 p.m. five or more of the overdoses occurred in a concentrated area on Wilkes Boulevard near Seventh Street. 

Authorities are asking anyone with information about the current local batch of K2 to call the Columbia Police Department at 573-874-7652 or Crimestoppers at 573-875-TIPS.

Police said earlier this year, a batch of K2 in the St. Louis area, which may have been laced with Fentanyl, caused a large number of overdoses. 

ORIGINAL: The Columbia Police Department responded to at least a dozen synthetic cannabinoid overdoses on Wednesday. 

According to a tweet from the department, police along with the fire department and emergency medical services responded to a dozen or more overdoses concentrated around extended stay motels and shelters.

According to the Drug Enforcement Administration misuse or abuse of the drug can cause health effects including anxiety, racing heartbeat and high blood pressure, intense hallucinations and psychotic episodes.

Columbia Police, fire and EMS have responded to a dozen or more overdoses today involving K2. Many concentrated around extended stay motels and shelters. We do not know the source or makeup of the K2. Users must beware. Dangerous stuff.

COLUMBIA – Columbia police, fire and EMS personnel responded to at least a dozen overdoses involving synthetic marijuana Wednesday.

The Columbia Police Department sent a tweet saying, “We do not know the source or makeup of the K2. Users must beware. Dangerous stuff.”

In a later news release, CPD said, “Law enforcement officials stress that it appears a batch of K2 in the Columbia area may be laced with unknown drugs or poisons. If you know someone who uses K2, urge them to stop and seek treatment.”

K2 often includes an ingredient found in rat poison, according to an FDA health alert earlier this year. The CPD said it can be laced with fentanyl and other drugs.

The FDA said, “These products have been known to be associated with adverse effects including rapid heart rate, vomiting, violent behavior and suicidal thoughts, and an increase in blood pressure, as well as causing reduced blood supply to the heart, kidney damage, and seizures.”

K2, sometimes known as spice, can be fatal, but so far no one has died in the recent string of overdoses in Columbia, police said.

“Between 5:30 and 6:30 p.m., five or more overdoses occurred in a concentrated area on Wilkes Boulevard near Seventh Street. Other overdoses appear to be occurring in and around extended stay motels,” police said.

Columbia/Boone County Public Health and Human Services is working with advocates for the homeless to connect with high risk population in areas where they take shelter, the CPD said. 


Posted in Columbia